Platelet-activating anti-PF4 antibodies
A study published on April 16 in The New England Journal of Medicine (NEJM) provides new evidence for the presence of pathologic platelet-activating anti-PF4 antibodies in patients with thrombosis and thrombocytopenia after receiving the first dose of the ChAdOx1 nCoV-19 vaccine (AstraZeneca).
This multi-center study, led by Dr. Marie Scully, a hematologist at the University College London Hospitals, studied 22 patients who had been referred to a specialist for the evaluation of thrombosis and thrombocytopenia and 1 patient who had been referred for the evaluation of isolated thrombocytopenia. All patients had received the first dose of the ChAdOx1 nCoV-19 vaccine 6 to 24 days before presentation.
In all 23 patients, an ELISA for antibodies to platelet factor 4 (PF4) was performed on a sample obtained before the administration of heparin-based therapy. The ELISA for anti-PF4 antibodies was positive in 22 of the 23 patients. Thus, the study reports the detection of anti-PF4 antibodies, unrelated to the use of heparin therapy, in a mostly young, generally healthy cohort of patients presenting with acute atypical thrombosis, primarily involving the cerebral veins, and concurrent thrombocytopenia post vaccination.
Importantly, and as discussed by the study’s authors, the presence of progressive thrombosis and thrombocytopenia, clinically mimics autoimmune heparin-induced thrombocytopenia (HIT), despite the absence of exposure to heparin. Heparin-induced thrombocytopenia (HIT) is a severe side effect of heparin treatment. The diagnosis is confirmed by the presence of anti-PF4 antibodies. Recent research indicates that PF4 is essential for platelet aggregation triggered by the antibodies related to HIT in the presence of heparin.
The condition and syndrome described above by Marie Scully et al. is characterized by 1) thrombosis, particularly at unusual sites including cerebral sinus venous thrombosis (CSVT)/splanchnic thrombosis; 2) mild to severe thrombocytopenia; and 3) positive PF4-heparin ELISA and platelet activation assays. This condition is now referred to as ‘vaccine-induced immune thrombotic thrombocytopenia’ or VITT.
In an Editorial entitled ‘SARS-CoV-2 Vaccine–Induced Immune Thrombotic Thrombocytopenia, published by Douglas Cines, MD and James Bussel, MD emphasized that now there are three independent studies available (including the one above) identifying 39 persons with a newly described syndrome characterized by thrombosis and thrombocytopenia after initial vaccination with ChAdOx1 nCoV-19 (AstraZeneca). The other two studies, also published in the NEJM include Andreas Greinacher et al., and Nina Schultz et al.
Notably, certain findings were consistent across the three studies. In almost every patient, high levels of antibodies to platelet factor 4 (PF4)–polyanion complexes were identified by ELISA. Moreover, most of the patients included in these reports were women younger than 50 years of age, some of whom were receiving estrogen-replacement therapy or oral contraceptives.
The NEJM studies raise several important questions, such as: What component or components of the vaccine elicit a new (or recall) response to a seemingly unrelated host protein, PF4? Why does the complication appear to be more prevalent after exposure to one particular adenoviral vector? See more along these lines at ‘SARS-CoV-2 Vaccine–Induced Immune Thrombotic Thrombocytopenia.
As per new guidance released last week, the American Society of Hematology said normal post-vaccination malaise, headache and fever are not of concern. However, “Patients with severe, recurrent, or persistent symptoms, particularly intense headache, abdominal pain, nausea and vomiting, vision changes, shortness of breath, and/or leg pain and swelling, either persisting or beginning four to 20 days following vaccination should be evaluated urgently by a medical provider and consideration given to underlying VITT”.
All three NEJM studies also raise several important questions related to the adequate therapy of VITT. As per the Editorial ‘SARS-CoV-2 Vaccine–Induced Immune Thrombotic Thrombocytopenia “intravenous immune globulin and high-dose glucocorticoids can improve the platelet count within days, which may limit the risk of hemorrhagic transformation, especially when anticoagulation is instituted”.
In addition to their discussion, Marie Scully et al., address an important issue as per the use of heparin. They state that “pending further data, we would recommend considering anticoagulation with the use of a non-heparin anticoagulant agent, such as argatroban, danaparoid, fondaparinux, or direct oral anticoagulants”.
In conclusion, it seems that current understanding of the VITT pathogenesis is incomplete and it is not quite clear whether screening for anti-PF4–related antibodies in vaccine recipients may prove to be useful. Likewise, it appears that reliable tests to monitor for this rare potential complication are not available, and all this may warrant further studies.